Texas, 2022

Tornadoes in Texas, November 4, 2022

November 4, 2022 · NWS SHV · 6 events in 5 counties and zones

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
15
Property damage
$16 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area into Eastern Oklahoma and much of Arkansas. This generated moderate instability across these areas during the afternoon, as temperatures rose into the lower to mid 80s. Very strong wind shear was also in place over these areas, with the upper trough reinforcing a cold front southeast into Southeast Oklahoma, Western Arkansas, and East Texas. This trough enhanced large scale forcing along the front, with discrete supercell development also occurring ahead of the main line of storms over portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. Multiple tornadoes, some strong, touched down across these areas, with additional instances of damaging winds also reported before the line of storms overtook these discrete supercells and shifted east across the remainder of East Texas, Southwest Arkansas, and into North Louisiana during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 4, 5:14 PM CST, 1 minute earlier.

Area forecast discussion, Nov 4, 5:14 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CDT Fri Nov 4 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 209 PM CDT Fri Nov 4 2022

Thunderstorm development is currently underway across portions of
the Fort Worth metroplex, with further development still expect to
the east of that. This eventual line of thunderstorms is still
expected to start trekking east across the region, with activity
ongoing to start the short-term. By 03z, the line should be
effecting portions of NW Louisiana and SW Arkansas, with the
threat for severe weather remaining for a few hours beyond this.
At this point in the life cycle of the QLCS, the primary severe
threats should be shifting towards damaging winds, with an
embedded QLCS tornado threat as well. The threat for severe
weather should exit the region with the line around 5-6am, with a
slight decrease in threat overall as instability decreases
overnight.

As the front pushes through the area, temperatures will begin to
fall overnight. Given the cold air advection, lows will range from
the low-40s north, to upper 50s south. The cold front also looks
to quickly rebound, influencing highs tomorrow with mid-60s north,
and low to mid-70s south. As the skies clear into tomorrow night
and winds decouple, temperatures should drop into the low to
upper-40s.

/44/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 209 PM CDT Fri Nov 4 2022

Beginning Sunday, the cold front which is expected to bring severe
weather this evening and overnight will be to our SE but begin a
gradual northward retreat back across the region through the day on
Sunday. In the process, warm air advection showers will be possible
late Sunday through Monday as the warm front eventually lifts back
north of the region. Although thunderstorms are unlikely, we cannot
rule out a few isolated storms in addition to the scattered showers
on Monday as daytime heating may provide just enough instability for
slightly deeper convection. Otherwise, the general theme for much of
next week will be the above normal temperatures through Thursday as
upper-level ridging builds across the Lower/Mid MS Valley.

By Wednesday and especially Thursday, the upper-level ridge will
migrate NE into the Tennessee/Ohio Valleys and eventually the Mid
Atlantic by the end of the week. This will allow for the next major
trough and cold front to spill out of the Rockies eastward into the
Plains and central CONUS with another chance for convection by late
Thursday into Friday. This cold front is also expected to usher in a
noticeably cooler air mass as post-frontal temperatures on Friday
are only expected to reach into the 60s to lower 70s for afternoon
highs. Lows on Friday night will fall into the upper 30s north to
lower and mid 40s south as high pressure builds into the region for
next weekend.

/19/

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Fri Nov 4 2022

For the 05/00Z TAFs, active weather will result in deteriorating
flight conditions through the next several hours as a line of
powerful storms progresses from west to east, bringing heavy
precipitation, with drops into LIFR VIS and CIGS likely. Gusty
winds continue ahead of and within the main line of storms, with
LLWs potentially posing a concern for smaller craft. Conditions
will quickly clear behind the line from west to east as soon as
05/06Z across northern and western airspace.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  52  68  50 /  50 100   0   0
MLU  85  58  71  50 /  10 100  10   0
DEQ  78  44  65  42 /  90 100   0   0
TXK  80  49  65  48 /  70 100   0   0
ELD  81  50  68  44 /  40 100   0   0
TYR  82  48  64  51 /  90  80   0   0
GGG  83  48  66  48 /  80  90   0   0
LFK  85  51  71  50 /  70  90   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Nov 4, 7:44 AM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
844 AM CDT Fri Nov 4 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051345-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
844 AM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are likely to begin affecting the
region late this afternoon and continue through the evening and
overnight hours. This threat will occur along a frontal boundary
that will shift east across the region with very warm and unstable
air ahead of the front along with increasing shear. Damaging winds,
hail, and tornadoes will all be possible. A few particularly strong
and significant tornadoes cannot be ruled out, especially across the
western half of the region to include Southeast Oklahoma, East Texas
and the adjacent areas of Southwest Arkansas and Northwest Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through the
overnight hours.

19

The radar

The Shreveport radar (KSHV), 175 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

6 tornado. Local standard time, as filed.

Tornado, Red River

When
November 4, 5:15 PM CST to 5:44 PM CST
Where
Red River County, 1.66 mi ENE of Rugby to 3.08 mi NE of Acworth
Rating
EF4
Path length
27.93 mi
Path width
1,056 yd
Continued into
McCurtain, Ok (SHV)
Injuries
7 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
33.505, -95.242

An EF-4 tornado initially touched down near the Fulbright community southwest of Clarksville. An aerial survey confirmed that the tornado damage was to tin metal roof panels that were peeled off of a plant on CR-1200. As the tornado continued northeast, near FM-411, a single family home had all of its walls removed with only the interior room left standing where a family of three sheltered where winds were estimated at 150 mph. After it crossed FM-411, it hit another single family home and collapsed all the walls, injuring a woman who left her vehicle to take shelter inside the home. The tornado continued on to CR-1275 where debarking of a few trees was first observed in addition to thousands of trees that were snapped and uprooted throughout the path of the tornado. It then crossed US-82, CR-2123, CR-2124, and FM-2283. At FM-2283, it destroyed a single family home along with several outbuildings. This area could not be surveyed at this location as debris removal had already begun. The tornado then continued to move along CR-2125 and CR-2030 before taking a more eastward jog across SH-37. At this point, it is estimated that it was about a third of a mile wide and it began to widen further as it demonstrated more widespread tree snaps and isolated debarking throughout the remainder of Red River County. After crossing SH-37, the tornado wiped a single family home off of its foundation north of Clarksville with large portions of the walls and roof carried several hundred yards northeast of the home. This damage was surrounded by widespread tree snaps with isolated debarking. This location was reviewed by a regional Quick Response Team (QRT) that determined the damage at this location was EF-4 with maximum winds of 170 mph. This was based on the construction of the home, the debris field spread 50-200 yards downstream from the home in small pieces, and the slab of the home being wiped clean. Ten people on the property of the home took shelter in an oil drain of a metal outbuilding that was completely destroyed with no injuries. The damage swath widened to approximately 0.6 miles northeast of Clarksville as it approached Acworth and continued to cross the Red River. Before it crossed the Red River, it collapsed all the walls on a single family home and completely destroyed Mount Olive Church. It then lifted a double-wide manufactured home off the ground near FM-1159 and threw it 50 yards with three dogs inside that all survived. The tornado then crossed the Red River into south-central McCurtain County, Oklahoma.

Tornado, Camp

When
November 4, 5:38 PM CST to 5:41 PM CST
Where
Camp County, 2.98 mi W of Center Pt to 2.05 mi NW of Center Pt
Rating
EF1
Path length
2.22 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
32.946, -94.871

A damage survey team initially found damage east of Pittsburg in Camp County, Texas in association with a northeastward moving supercell thunderstorm which eventually went on to produce four tornadoes through northeast Texas and into southwest Arkansas. This initial EF-1 tornado with estimated maximum winds of 95 mph produced only minor tree damage, beginning near FM-2254 and traveling a few miles through rural areas before ending near CR-4244.

Tornado, Morris

When
November 4, 5:44 PM CST to 6:03 PM CST
Where
Morris County, 1.96 mi S of Cason to 2.13 mi SE of Naples
Rating
EF3
Path length
14.47 mi
Path width
650 yd
Continued into
Cass, Tx (SHV)
Deaths
1 direct, 0 indirect
Injuries
8 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
33.022, -94.816

The supercell thunderstorm which produced a brief and weak tornado in eastern Camp County then went on to produce a stronger and longer-lasting tornado from southwestern Morris County and into northwestern Cass County. This EF-3 tornado with estimated maximum winds of 155 mph initially started along FM-144 south of the Cason community and very quickly became quite destructive, producing EF-3 damage to a home, and EF-2 damage to multiple structures before tracking northeast to Texas Highway 11. A few mobile homes were destroyed near the start of the tornado which resulted in several injuries. The tornado continued to track northeast from Texas Highway 11 to Highway 49, doing mostly EF-1 damage for 3 miles before reaching Highway 49. As the tornado crossed Highway 49, two nearby homes were completely destroyed and largely swept from their foundations and at least one injury resulted. This damage was only rated EF-2 because of the pier and beam foundation construction of both homes did not anchor the structures well to the intense wind loading. Behind the homes, some isolated tree debarking was observed with a swath of EF-3 damage with maximum winds of 140 mph. The tornado continued to the northeast, completely destroying a mobile home along CR-3201, where one fatality associated with this tornado occurred. The tornado continued to advance northeastward, doing mainly EF-1 damage to trees and some structures before knocking over and destroying a few large electrical transmission lines near the intersection of CR-3211 and CR-3209. EF-2 level winds at 125 mph were estimated to have caused this structural damage. Finally, the tornado continued on another several miles to the northeast across U.S. Highway 259 before crossing into northwestern Cass County.

Tornado, Cass

When
November 4, 6:03 PM CST to 6:06 PM CST
Where
Cass County, 5.41 mi SW of Jennings Lake to 3.03 mi WSW of Jennings Lake
Rating
EF3
Path length
2.44 mi
Path width
650 yd
Reported by
NWS Storm Survey
Coordinates
33.180, -94.652

This is a continuation of an EF-3 tornado that occurred in Morris County and tracked into extreme northwestern Cass County. This tornado produced mainly EF-1 damage with estimated maximum winds near 105 mph to a mix of trees and structures as it crossed CR-2888 and CR-2738, before lifting shortly after crossing Texas Highway 77.

Tornado, Bowie

When
November 4, 6:17 PM CST to 6:38 PM CST
Where
Bowie County, 0.5 mi ESE of Bassett to 3.36 mi ESE of Daniels Chapel
Rating
EF3
Path length
15.65 mi
Path width
800 yd
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
33.316, -94.563

The supercell thunderstorm which produced a second tornado ending in northwestern Cass County continued on to the northeast and produced another tornado just north of the Sulphur River in southwestern Bowie County. This tornado was determined to be the strongest one produced by this particular thunderstorm and generated a few spots of low end EF-3 damage in several locations along its nearly 16-mile long path, with estimated maximum winds near 140 mph. This tornado first touched down along U.S. Highway 67 to the southwest of Simms and quickly grew in strength and width after tracking a few miles, briefing reaching a width of nearly a half mile at times. Just west of Simms and continuing northeast just past FM-561, the tornado produced many instances of EF-2 damage to both trees and structures. As the tornado crossed FM-561, there were several structures, a few well built, which had roofs and many walls removed, with 140 mph winds estimated here which were just inside the EF-3 threshold. Additionally, near this structural damage, there was a small section of asphalt road removed from FM-561 and the road debris was thrown into one residence. From there, the tornado then tracked northeast nearly four miles through very rural and uninhabited areas west of Texas Highway 98. The tornado finally moved back over Highway 98 and produced another area of considerable damage at the intersection of Highway 98 and CR-1840. In this area, several structures were largely destroyed, including a few small retail buildings, and this again garnered some high end EF-2 and low end EF-3 ratings with no injuries. After this point, the tornado travelled its final seven miles by crossing the southwestern, then western, and then northern portions of the city of New Boston, before ending just west of Highway 8 north of Interstate 30. Damage to structures and trees in these areas was mostly EF-1 caliber, although considerable damage to one or two well-built homes on the western side of New Boston did warrant an EF-2 damage rating.

Tornado, Cass

When
November 4, 6:37 PM CST to 7:00 PM CST
Where
Cass County, 2.86 mi WSW of Hughes Spgs to 1.39 mi NNE of Cusseta
Rating
EF2
Path length
19.67 mi
Path width
700 yd
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
32.983, -94.645

The tornado first touched down just to the southwest of Hughes Springs and then moved northeast into the city limits, where EF-1 damage was noted. Two single family residences sustained damage to the roofs with partial roof removal. The forest station on Pine Street also sustained damage to the roof and walls. Additionally, numerous large trees were downed along the path. Damage continued along CR-2994, just northeast of Hughes Springs, where two well-built homes sustained substantial roof damage consistent with an EF-2 rating. As the tornado continued on its path, it continued to cause EF-1 damage through more rural areas of Cass County, with a consistent path of snapped and uprooted softwood and hardwood trees. The tornado began to intensify near Cusseta, with a tornado debris signature appearing on radar. Here, the tornado caused widespread EF-2 damage to countless hardwood and softwood trees. Trees were snapped and twisted over an extensive area of ground, with the tornado causing EF-1 damage to an old structure located on a small hill. The tornado began to weaken on the north side of Texas Highway 77 west of Douglassville, but not before snapping more hardwood and softwood trees on both sides of the highway. Through the use of high resolution satellite imagery, the track was found to be continuous in areas that originally could not be surveyed by ground.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Morris2022-11-0448FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063274, 1063547, 1063555, 1063556, 1063564, 1063565.